Texas, 2011

Damaging Wind in Texas, November 22, 2011

November 22, 2011 · NWS SHV · 1 event in 1 county or zone

A vigorous upper level low pressure system moved out of the Texas Hill Country and into the Southern Plains/Lower Mississippi Valley during the late evening hours of November 21st and the predawn hours of November 22nd. but moisture and shear was significant enough for the development of strong to severe thunderstorms across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A vigorous upper level low pressure system moved out of the Texas Hill Country and into the Southern Plains/Lower Mississippi Valley during the late evening hours of November 21st and the predawn hours of November 22nd. This storm system was not associated with a frontal boundary...but moisture and shear was significant enough for the development of strong to severe thunderstorms across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Nov 21, 9:29 PM CST, 4 hours 31 minutes earlier.

Area forecast discussion, Nov 21, 9:29 PM CST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
929 PM CST MON NOV 21 2011

.DISCUSSION...
50 DEGREE TEMPS KNOCKING ON THE DOOR WITH A SURGE IN THE COLD
FRONT ACROSS NORTH TEXAS. STRONGEST STORMS ARE MOVING INTO
SOUTHWEST ARKANSAS ON THE NOSE OF THE JET PUNCHING IN OVER THE
PLAINS WITH ADDITIONAL THUNDERSTORM ACTIVITY STILL WELL BEHIND
THE COLD FRONT. GUSTY SOUTH WINDS OVER NE TX FEEDING IN RICH UPPER
60S DEW POINTS. FORECAST HAS BEEN UPDATED TO INCLUDE THE TORNADO
WATCH 894 OVER OUR NORTHERN TIER OF COUNTIES UNTIL 2 AM CST.
ALSO...HAVE MADE SOME WHOLE CHANGES TO LOWS AND HIGHS TOMORROW.
LOADED IN THE NEW NAM WINDS FOR THE SHORT TERM AND BEEFED UP THE
CLOUDS. NO OTHER CHANGES AT THIS TIME. /24/

&&

.AVIATION...
SCATTERED THUNDERSTORMS ALONG AND NORTH OF INTERSTATE 30 INTO THE
THIS EVENING WORKING SOUTHEAST ALL NIGHT AHEAD OF A COLD FRONT. CIGS
LOWERING LOW MVFR/IFR AREA WIDE WITH ADDITIONAL SHOWERS AND
THUNDERSTORMS ALONG AND EVEN BEHIND THE FRONT. STRONG TO SEVERE
STORMS WILL BRING HAZARDOUS FLIGHT CONDITIONS WITH STRONG WINDS
AND EXTREME TURBULENCE...ISOLATED TORNADOES POSSIBLE AS WELL
THROUGH MIDNIGHT. THEN OUR SURFACE WINDS WILL BE DETERMINED BY A
STRONG COLD FRONT KNOCKING ON OUR CWA NW DOOR NOW. /06/

&&

.PREV DISCUSSION... /ISSUED 247 PM CST MON NOV 21 2011/

DISCUSSION...
FRONTAL BOUNDARY LIFTING NORTH THIS AFTERNOON...CURRENTLY ALONG A
LINE FROM TYLER TEXAS TO LITTLE ROCK ARKANSAS. CONVERGENCE ALONG
THE BOUNDARY HAS RESULTED IN A LINEAR BAND OF SHOWERS AND ISOLATED
THUNDERSTORMS FROM PARIS TEXAS TO TEXARKANA AND CAMDEN ARKANSAS.
A SURFACE LOW IS FORECAST TO DEEPEN ACROSS CENTRAL TEXAS LATER
THIS AFTERNOON AND STREAM NORTHEAST ALONG THE FRONTAL BOUNDARY
OVERNIGHT. THIS LOW...COMBINED WITH AN UPPER-LEVEL SHORTWAVE WILL
COINCIDE TO PRODUCE THE POSSIBILITY OF SEVERE THUNDERSTORMS ACROSS
THE REGION THROUGH DAYBREAK. ENHANCED UPPER-LEVEL SHEAR AND STEEP
MID-LEVEL LAPSE RATES WILL PROVIDE SUFFICIENT INSTABILITY TO PRODUCE
AN ENHANCED TORNADO AND HAIL THREAT ALONG THE INTERSTATE 30
CORRIDOR. AS THE COLD FRONT SURGES ACROSS THE REGION...DAMAGING
WINDS COULD BE POSSIBLE ACROSS THE REMAINDER OF THE FOUR STATE
REGION.

FRONTAL BOUNDARY EXITS THE REGION ON TUESDAY...ALLOWING FOR COOLER
AND DRIER CONDITIONS AREAWIDE WITH OVERNIGHT LOWS RANGING FROM UPPER
30S TO UPPER 40S AND HIGHS IN THE 70S THROUGH THE END OF THE WEEK.

A SECOND FRONTAL SYSTEM FORECAST TO PUSH THROUGH THE REGION DURING
THE WEEKEND ALLOWING FOR ANOTHER CHANCE OF SHOWERS AND
THUNDERSTORMS. WITH 1000-500 MB THICKNESS VALUES AROUND 530 DAM ON
SUNDAY NIGHT...THE REGION COULD EXPERIENCE ITS FIRST SIGNIFICANT
FREEZE FOR THE SEASON. /05/

AVIATION...
CONTINUING GRADUAL IMPROVEMENT TO VFR EXPECTED THROUGH THE REMAINDER
OF THE AFTERNOON. HOWEVER...SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS WILL BRING TEMPORARY LOWER FLIGHT CONDITIONS...MAINLY
ALONG AND NORTH OF INTERSTATE 30 INTO THE EARLY EVENING.  AFTER
06Z...CEILINGS LOWERING AGAIN TO LOW MVFR AND IFR AREA WIDE.
ADDITIONAL SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE FOUR STATE
REGION TONIGHT...SPREADING EAST ACROSS NORTHEAST TEXAS...SOUTHEAST
OKLAHOMA AFTER 06Z AND INTO SOUTHWEST ARKANSAS AND NORTH LOUISIANA
AFTER 10Z TUESDAY. THE STORMS WILL BRING HAZARDOUS FLIGHT CONDITIONS
WITH STRONG WINDS AND EXTREME TURBULENCE. SURFACE WINDS WILL BE
DETERMINED BY A COLD FRONT ACROSS NORTHERN PORTIONS THE AREA THIS
AFTERNOON...BUT WITH THE FRONT CONTINUING TO MOVE NORTH...WINDS WILL
BECOME SOUTH ALL AREAS UP TO 10 KTS BY EARLY EVENING. WINDS WILL
SHIFT BACK TO NORTHWEST DURING THE AFTERNOON TUESDAY AFTER FRONTAL
PASSAGE.   /14/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  66  71  48  68  46 /  60  70  10   0   0
MLU  65  78  51  67  43 /  20  80  20   0   0
DEQ  56  63  42  65  40 / 100  40  10   0   0
TXK  56  66  45  65  43 /  80  60  10   0   0
ELD  64  71  46  65  41 /  60  80  10   0   0
TYR  52  64  45  67  45 /  80  60  10   0   0
GGG  58  65  45  67  44 /  70  70  10   0   0
LFK  68  79  48  70  45 /  30  80  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

24/06
Hazardous weather outlook, Nov 21, 11:46 AM CST, 14 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1146 AM CST MON NOV 21 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-221800-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1146 AM CST MON NOV 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A FRONTAL BOUNDARY STALLED ACROSS THE REGION WILL REMAIN THE FOCUS
FOR STRONG TO POSSIBLY SEVERE THUNDERSTORMS OVERNIGHT. HEAVY
RAINFALL WILL BE THE PRIMARY THREAT ALONG WITH DAMAGING
WINDS...LARGE HAIL...AND THE POSSIBILITY OF TORNADOES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE THREAT FOR SEVERE WEATHER CONTINUES ACROSS NORTH LOUISIANA AND
SOUTHERN ARKANSAS ON TUESDAY MORNING AS THE COLD FRONT MIGRATES
EAST ACROSS THE REGION. HEAVY RAINFALL...DAMAGING WINDS...LARGE
HAIL... AND ISOLATED TORNADOES...ARE ALL POSSIBLE. THUNDERSTORM
CHANCES WILL QUICKLY BEGIN TO DIMINISH BY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS WILL LIKELY BE REQUIRED TONIGHT.

05

In the hours before

Local storm report, Nov 21, 9:43 PM CST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
943 PM CST MON NOV 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND DMG     1 N WINTHROP            33.85N 94.35W
11/21/2011                   LITTLE RIVER       AR   LAW ENFORCEMENT

            TREE DOWN ON HWY 41 BETWEEN WINTHROP AND HORATIO.

&&

25
Special weather statement, Nov 21, 10:55 PM CST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1055 PM CST MON NOV 21 2011

ARZ050-051-220530-
HOWARD-SEVIER-
1055 PM CST MON NOV 21 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1130 PM CST...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     HOWARD AND SEVIER...

INCLUDING THE FOLLOWING LOCATIONS...
     ATHENS...DIERKS AND UMPIRE...

AT 1049 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES
EAST OF WICKES TO 6 MILES WEST OF UMPIRE TO 8 MILES EAST OF GILLHAM
TO 6 MILES SOUTHEAST OF GILLHAM TO DE QUEEN...MOVING EAST AT 50 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

06
Special weather statement, Nov 21, 11:27 PM CST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1127 PM CST MON NOV 21 2011

ARZ050-051-059-060-220630-
HEMPSTEAD-HOWARD-LITTLE RIVER-SEVIER-
1127 PM CST MON NOV 21 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1230 AM CST...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     HEMPSTEAD...HOWARD...LITTLE RIVER AND SEVIER...

INCLUDING THE FOLLOWING LOCATIONS...
     ALLEENE...BEN LOMOND...BLEVINS...CENTER POINT...CORINTH...
     DIERKS...MINERAL SPRINGS...NASHVILLE...SARATOGA...TOLLETTE...
     WASHINGTON AND WILTON...

AT 1124 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DIERKS TO
CENTER POINT TO 5 MILES SOUTHWEST OF CENTER POINT TO 6 MILES NORTH OF
BEN LOMOND TO BEN LOMOND TO ALLEENE...MOVING EAST AT 50 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
STORMS ALONG WITH DEADLY LIGHTNING.

06
Local storm report, Nov 21, 11:46 PM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1146 PM CST MON NOV 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     TSTM WND GST     DE QUEEN                34.04N 94.34W
11/21/2011  M58 MPH          SEVIER             AR   ASOS

            ASOS PK WND 09050/0322 ON TOP OF A REFLECTIVITY COMMA
            HEAD

&&

24
Special weather statement, Nov 22, 12:36 AM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1236 AM CST TUE NOV 22 2011

TXZ124-125-136-137-149-150-220730-
CHEROKEE-GREGG-RUSK-SMITH-UPSHUR-WOOD-
1236 AM CST TUE NOV 22 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 130 AM CST...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     GREGG...RUSK...SMITH...UPSHUR...WOOD AND CHEROKEE...

INCLUDING THE FOLLOWING LOCATIONS...
     ARP...BIG SANDY...BULLARD...CLARKSVILLE CITY...DIANA...EAST
     MOUNTAIN...GILMER...GLADEWATER...HAWKINS...HOARD...KILGORE...
     LIBERTY CITY...LINDALE...LONGVIEW...NEW LONDON...OVERTON...
     ROSEWOOD...TYLER...WEST MOUNTAIN...WHITE OAK AND WHITEHOUSE...

AT 1232 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HOARD TO 8
MILES SOUTHEAST OF LINDALE TO TYLER TO BULLARD...MOVING NORTHEAST AT
60 MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.

06
Special weather statement, Nov 22, 1:19 AM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
119 AM CST TUE NOV 22 2011

TXZ110>112-125-126-137-138-150-151-220815-
CAMP-CASS-GREGG-HARRISON-MARION-MORRIS-PANOLA-RUSK-UPSHUR-
119 AM CST TUE NOV 22 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 215 AM CST...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     GREGG...HARRISON...MARION...MORRIS...PANOLA...RUSK...UPSHUR...
     CASS AND CAMP...

INCLUDING THE FOLLOWING LOCATIONS...
     ATLANTA...BEREA...BIVINS...CEDAR SPRINGS...DAINGERFIELD...
     DIANA...ELYSIAN FIELDS...HALLSVILLE...HARLETON...HUGHES
     SPRINGS...JEFFERSON...JENKINS...JOINERVILLE...KARNACK...
     KILDARE...KILGORE...LINDEN...LODI...LONE STAR...LONGVIEW...
     MARSHALL...MCLEOD...NEW LONDON...ORE CITY...QUEEN CITY...
     SMITHLAND...TATUM...TURNERTOWN AND WOODLAWN...

AT 117 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES
SOUTH OF PITTSBURG TO 6 MILES WEST OF ORE CITY TO DIANA TO 6 MILES
SOUTH OF DIANA TO LONGVIEW TO KILGORE TO OVERTON TO ARP...MOVING
NORTHEAST AT 50 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS ALONG WITH DEADLY LIGHTNING.

06

The radar

The Shreveport radar (KSHV), 39 km away, was scanning. The volume nearest the first event began at 08:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
November 22, 2:00 AM CST
Where
Harrison County, Uncertain
Measured
51 kt (59 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.700, -94.130

A tree was downed off of FM. 2198 near Uncertain, Texas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349531.